Balancing nighttime urination with diuretics
DEAR DRS. DONOHUE AND ROACH: My problem is with my diuretic, indapamide 2.5 mg. My doctor told me that I have a normal prostate enlargement for my age. I am 80, and I take the indapamide once daily.
My problem is that I seem to urinate very often, because the prostate only allows a little through at a time. I do not sleep well, and this adds to my sleeping problem. Please advise me on this. -- W.F.
ANSWER: Indapamide is a diuretic most commonly used for elevated blood pressure (hypertension), but it can be used in other conditions as well. Diuretics force your kidneys to excrete more salt and water than they ordinarily would. The result is that the pressure in the blood vessels is decreased, just the way a water balloon isn't as tight if you let a little water out.
However, after a few days, the amount of water coming out of the system is equal to the amount of water coming into the system. People on diuretics don't urinate more often than people who are not on diuretics, only faster. This is especially true for a short-acting diuretic, like furosemide (Lasix).
Benign enlargement of the prostate is also very common. It often restricts urine flow. The urethra, which carries the urine out of the bladder, goes right through the prostate gland, and can be constricted when the gland is enlarged.
You can try taking the diuretic very early in the day so that you make less urine in the evening and nighttime. It's also important not to drink too much fluid after about 4 p.m., if getting up at nighttime is a problem.
A second treatment would be to reduce the prostate's size, and there are very effective treatments for that.
DEAR DRS. DONOHUE AND ROACH: I need to know about vitiligo. My dermatologist told me that my immune system is attacking my own body and that there is nothing that can cure it or even stop the progression.
Isn't there a type of doctor who can do something with an immune system that has gone awry? The vitiligo is on my face. Thank you. -- M.R.
ANSWER: Vitiligo is just as you described, an autoimmune destruction of the cells in the skin (called melanocytes) that make brown pigment. Nobody knows exactly why this happens. People with vitiligo are at risk for other autoimmune diseases, including thyroid disease, and B-12 deficiency anemia (caused by the destruction of cells that allow vitamin B-12 to be absorbed).
Although it can't be cured, there are some treatments that may help. Medications that reduce immune-system function are used, but in cream form rather than with a pill or intravenously. Light therapy is useful for some people as well. Autoimmune diseases are among the most frustrating to treat and, of course, to live with.
Cover-up makeup and skin dyes can mask the visual effect of vitiligo. Dermablend and Microskin are two examples. Ask your dermatologist for more information.
DEAR DRS. DONOHUE AND ROACH: I have four small skin tags on my neck, just below the shaving area. Each is about a half-inch long. Would it be safe to nip them off? Insurance won't cover it, because it would come under "cosmetic." -- D.W.
ANSWER: A skin tag, or acrochordon, is a small, benign skin tumor. They are most often found in areas with skin folds, such as the neck, the groin or the armpits. They generally do not change once they've formed, and they're extremely common, with almost half of adults reporting them.
Unless the diagnosis is in doubt, there isn't a medical reason to remove them. However, they are indeed sometimes in cosmetically important locations. Even so, I wouldn't recommend trying to remove one yourself. The area needs to be aseptic (removing as much bacteria as possible), and the instruments used to remove the growth should be sterile to prevent infection. You'd need to know how much to remove so that it doesn't grow back, and even trained professionals occasionally need to add a stitch to stop bleeding.
* * *
Drs. Donohue and Roach regret that they are unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may write the doctors or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers also may order health newsletters from www.rbmamall.com.
(c) 2012 North America Syndicate Inc.
All Rights Reserved